Drugs Home > Prednisone and Weight Gain
It is possible to gain weight while taking prednisone. This side effect generally occurs when the medication is taken for a long time. If you experience weight gain with prednisone, you can try limiting your alcohol intake, exercising regularly, and eating a heart-healthy diet, among other things.
Weight gain is a common problem with long-term prednisone use. Some people gain weight all over their body, although the medication often causes a specific distribution of fat deposits. Often, people develop a roundness of the face or a fat deposit on the back of the neck (a "buffalo hump"). Some people gain weight around the middle.
If you are noticing unexplained weight gain with prednisone, there are some things that you can do. Some suggestions include:
- Eat a heart-healthy diet. This diet should include heart-healthy foods, such as:
- Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products
- Lean meats, poultry, fish, beans, eggs, and nuts.
- Limit foods with saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
- Get regular physical activity for at least 30 minutes a day on most days of the week.
- Limit your intake of alcohol.
(Click BMI Calculator to see if your weight is within a healthy range.)
If you are taking prednisone and weight gain occurs, talk with your healthcare provider. He or she can give you other suggestions for dealing with this problem. If the weight gain continues, your healthcare provider may recommend lowering your prednisone dosage or switching to a different medication.